Reactions 1704, p235 - 2 Jun 2018
Toxic epidermal necrolysis: case report
A 32-year-old man developed toxic epidermal necrolysis
(TEN) during treatment with meloxicam for lower back pain
[route and frequency not stated].
The man, who had lower back pain, started receiving
meloxicam 15mg. Within hours of meloxicam administration,
he developed a diffuse erythematous urticaria-like eruptions
on the chest and on the trunk.
Two days later, the man was treated with prednisolone.
However, over the next three days, he developed blisters of
the lateral tongue, oral mucosa, lips and scrotum. A
dermatological review detected target-like lesions and a
positive Nikolsky’s sign on the genitals, along with the
urticaria-like eruptions. He was then admitted to a hospital for
biopsies of his upper torso. The active blistering sites of the
genital region clinically suggested SJS; however, the result of
the pathological examination confirmed the diagnosis of TEN.
He received treatment with IV immunoglobulin and
ciclosporin for three days, to which he responded well.
Author comment: "COX-2 inhibitors are well-documented
as being high risk medications for Stevens Johnson Syndrome
(SJS) and Toxic Epidermal Necrosis (TEN). However, there is
little evidence associating meloxicam specifically with these
conditions." "A pathological diagnosis of TEN was made with
the provision that the active blistering sites of the genital
region clinically suggest SJS."
Ellsmore J, et al. A case of meloxicam induced early toxic epidermal necrosis in a
32-year-old caucasian male. Australasian Journal of Dermatology 59 (Suppl. 1): 87
(plus poster), 27 Apr 2018. Available from: URL: https://doi.org/10.1111/
ajd.17_12815 [abstract] - Australia
Reactions 2 Jun 2018 No. 17040114-9954/18/1704-0001/$14.95 Adis © 2018 Springer International Publishing AG. All rights reserved